Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 6, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 17, 2017, 3:39 AM HST for Hawaii County, Hawaii. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2017, 3:39 AM HST (13:39 UTC)
- Expired
- Jan 18, 2017, 3:25 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWHW70 PHFO 171339 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 AM HST TUE JAN 17 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS THROUGH AT LEAST THIS EVENING. HIZ028-180400- /O.CAN.PHFO.HW.W.0002.000000T0000Z-170118T0400Z/ /O.NEW.PHFO.WI.Y.0006.170117T1339Z-170118T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 339 AM HST TUE JAN 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...THROUGH 6 PM THIS EVENING. * WINDS...EAST WINDS 45 TO 55 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ022-171445- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-170117T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 339 AM HST TUE JAN 17 2017 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DROPPED BELOW ADVISORY LEVELS AT THE HALEAKALA SUMMIT, THEREFORE THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. $$
3 follow-up statements
672 WWHW70 PHFO 180132 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST TUE JAN 17 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .A RIDGE OF HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS THROUGH WEDNESDAY. HIZ028-181445- /O.EXT.PHFO.WI.Y.0006.000000T0000Z-170119T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 332 PM HST TUE JAN 17 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * TIMING...THROUGH 6 PM WEDNESDAY. * WINDS...EAST WINDS INCREASING TO 45 TO 55 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. BLOWING DIRT AND DUST AT THE SUMMIT OF MAUNA KEA CAN MAKE DRIVING HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
684 WWHW70 PHFO 181335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST WED JAN 18 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .A RIDGE OF HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS THROUGH WEDNESDAY. HIZ028-190400- /O.CON.PHFO.WI.Y.0006.000000T0000Z-170119T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 335 AM HST WED JAN 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...THROUGH 6 PM THIS EVENING. * WINDS...EAST WINDS 40 TO 50 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY IN HIGH PROFILE VEHICLES. BLOWING DIRT AND DUST AT THE SUMMIT OF MAUNA KEA CAN MAKE DRIVING HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
850 WWHW70 PHFO 190125 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 PM HST WED JAN 18 2017 HIZ028-190230- /O.CAN.PHFO.WI.Y.0006.000000T0000Z-170119T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 325 PM HST WED JAN 18 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND ARE EXPECTED TO CONTINUE WEAKENING. THEREFORE...THE ADVISORY IS CANCELLED. $$ FOSTER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 8:32 PM HST, 7 hours 7 minutes earlier.
Area forecast discussion, Jan 16, 8:32 PM HST, 7 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 832 PM HST Mon Jan 16 2017 .SYNOPSIS... Trade winds will build slowly from east to west across the state through Wednesday as a ridge of high pressure pushes north away from the islands. The trades will then ease briefly Thursday and Friday as a front begins to approach from the northwest. Limited showers will favor the windward and mountain areas through the week. A change in weather is then expected over the weekend as a front pushes southward through the island chain, bringing an increase in showers and strong trade winds to the Aloha state. && .DISCUSSION... Currently at the surface, a 1025 mb high is centered around 1300 miles east-northeast of Hilo, with the ridge axis extending westward to a location around 140 miles north of Kauai. This is resulting in moderate trade winds over the Big Island and Maui County, with light trades over Oahu and Kauai. Infrared satellite imagery shows variably cloudy skies in place across the state, with radar imagery and rain gauge observations showing little if any shower activity across the area early this evening. Main short term concern for the overnight revolves around summit winds on the Big Island and Maui. Tonight, The east-west oriented high pressure ridge axis will remain just to the north of Kauai overnight, keeping moderate trade winds blowing over the Big Island and Maui County, with light trades and localized land breezes expected over Oahu and Kauai. 00Z soundings from PHTO and PHLI showed a very dry and stable airmass, with precipitable water values ranging from 0.67 inches at PHTO to 1.00 inches at PHLI, and inversion heights at both locations around 4 to 5 kft. With the dry and stable airmass in place, showers will be few and far between, with the best chance for any measurable rainfall across windward sections of the Big Island. Summit level winds on the Big Island and Maui are are expected to remain strong due to an upper low south of the state and upper level ridging to the north. As a result, a High Wind Warning remains in effect for the Big Island summits with a Wind Advisory in place for the Haleakala summit. Tuesday through Friday, The high pressure ridge axis will lift northward slightly through Wednesday, allowing the trade winds to gradually strengthen across the island chain. The trades will remain light across Kauai and Oahu on Tuesday, while moderate trades continue across Maui County and the Big Island. The trades will then peak at moderate levels on Kauai and Oahu on Wednesday, with locally breezy trades across Maui County and the Big Island. A front will then approach from the northwest Thursday and Friday, with the trades easing back to light to moderate levels across the state. A dry and stable weather pattern is expected through the work week, with inversion heights remaining suppressed due to mid-level ridging just north of the state and precipitable water values remaining around or below 1 inch. Any showers that due develop are expected to remain limited to windward and mauka areas. Winds on the Haleakala summit are expected to drop below Wind Advisory levels by daybreak Tuesday, but winds will likely remain at Warning or Advisory levels across the Big Island summits through the day Tuesday and possibly as long as Thursday. Friday night through next Monday, The weather pattern will change over the weekend as a front pushes southward through the island chain. There remains some timing differences between the GFS and ECMWF, so will utilize a blended forecast approach for forecast details. Overall, it appears that the front will be closing in on Kauai Friday night, then push southward through the island chain Saturday through Sunday. The GFS shows the front hanging up near the Big Island through early next week, while the ECMWF allows the front to clear the island chain. With the approach of the front and the break down in mid- level ridging Friday night, we should see an increase in shower activity mainly across windward and mauka areas. Showers coverage will increase in association with the front Saturday through Sunday, with showers likely reaching leeward areas of the smaller islands as well. Model solutions differ by early next week, so will keep more shower activity in place across windward sections of the Big Island, while showing a drying trend for the remainder of the island chain. In addition to the increase in showers associated with the front, the trade winds will become strong over the weekend and possibly lingering through early next week, with the trades potentially reaching wind advisory levels across much of the island chain. && .AVIATION... Light background east to east-southeast flow is allowing local land breeze circulations to develop over Kauai and Oahu early this evening. The low-level trade wind flow, which is slightly stronger near Maui County and the Big Island, will be transporting some low clouds and isolated light showers into the windward facing slopes and coasts of the central and eastern islands. Therefore, brief periods of MVFR CIGS are possible in passing low clouds and -shra over some windward sections. Otherwise, VFR conditions are expected to prevail. There are currently no AIRMETS in effect, and none are anticipated through early Tuesday morning. && .MARINE... A Small Craft Advisory (SCA) remains in effect for the Alenuihaha Channel and waters south of the Big Island this evening, due to locally strong trades blowing in that area. A surface ridge some 120 nm north of Kauai remains slow in moving north this evening that would allow stronger trades to spread westward from the Big Island. The process is slow but eventually it will come about in 24 hours or by Tuesday night where we may have SCA level winds blowing over the waters around Maui County, such as the Pailolo Channel, Maalaea Bay, and Maui windward waters. The SCA will then be expanded to cover these waters. If not the wind that will warrant an SCA, the seas will, brought on by an elevated WNW swell slated to arrive late Tuesday night through Wednesday. Therefore, the SCA will cover many of the marine zones. On Thursday, the trades will back off slightly while the WNW swell starts subsiding to where we may begin scaling down the SCA. As for the surf, as noted above, warning level surf is expected with the WNW swell for most N and W facing shores of the smaller islands starting as early as Tuesday night and running through Wednesday night. The swell will peak late Wednesday, then drop to moderate levels by Thursday night. Due to its west component, the Kona coast of the Big Island may likely experience surf near or at the warning level late Wednesday night and early Thursday. The weakening of the trades is due to the ridge dissipating N of the islands by an advancing front. The front will move through the islands Saturday and Saturday night, and will bring in blustery NE winds, and large, rough, short-period seas over area for at least the rest of the weekend, prompting SCA conditions to near gale force winds over all Hawaiian waters, and a High Surf Advisory for E facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Tuesday for Haleakala Summit. High Wind Warning until 6 PM HST Tuesday for Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Lau MARINE...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:36 PM HST | High Wind Warning | HFO | Hawaii | 12 hr |
| Jan 16, 8:19 PM HST | Wind Advisory | HFO | Kalawao | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.